Coronary vasospasm and acute myocardial infarction induced by a topical capsaicin patch [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 2009; 37(7): 497-500

Coronary vasospasm and acute myocardial infarction induced by a topical capsaicin patch

Adnan Burak Akçay1, Türkay Özcan2, Sabri Seyis2, Armağan Acele2
1Department of Cardiology, Mustafa Kemal University, Faculty of Medicine, Hatay
2Department of Cardiology, Medicine Faculty of Mersin University, Mersin

Capsaicin is the active component of chili peppers, which has been shown to possess several beneficial effects. Currently, the best-known medical use of capsaicin is as a topical painkiller. Drug-induced myocardial infarction is not a common phenomenon and the underlying mechanism has been related with coronary spasm in the majority of cases. We present a 29-year-old man who experienced coronary vasospasm and acute myocardial infarction (AMI) which were possibly induced by the use of a topical capsaicin patch to relieve lumbago. He presented with chest pain of one hour onset. The electrocardiogram showed ST-segment elevation in the leads II, III, and aVF, consistent with inferior wall AMI. Echocardiography confirmed inferior hypokinesia. Urgent coronary angiography showed normal right and left coronary arteries. Since he had no cardiac risk factors for coronary artery disease, nor a history of recent emotional or physical stress, or ingestion of any illicit substance, the vasospasm and subsequent AMI was attributed to the use of the capsaicin patch for six days. Upon institution of appropriate treatment and removal of the patch, no new anginal attacks or ischemic episodes were seen within a follow-up of one month. This is the first case report of AMI induced by the use of a topical capsaicin patch.

Keywords: Capsaicin/adverse effects, coronary vasospasm/chemically induced, myocardial infarction/chemically induced.

How to cite this article
Adnan Burak Akçay, Türkay Özcan, Sabri Seyis, Armağan Acele. Coronary vasospasm and acute myocardial infarction induced by a topical capsaicin patch. Turk Kardiyol Dern Ars. 2009; 37(7): 497-500

Corresponding Author: Adnan Burak Akçay, Türkiye
© Copyright 2019 Archives of the Turkish Society of Cardiology
LookUs & Online Makale